Kansas, 2003

Hail in Kansas, September 26, 2003

September 26, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 26, 2:08 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 26, 2:08 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT FRI SEP 26 2003

...SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 7 PM TONIGHT...

IN THE SHORT TERM...A FRONT SLIDING SOUTH THROUGH MISSOURI AND
KANSAS THIS AFTERNOON HAS SPARKED THUNDER STORMS ALONG A LINE FROM
KANSAS CITY NORTH EAST THROUGH KIRKSVILLE. ELEVATED INSTABILITY HAS
OVERCOME THE WEAK SURFACE CONVERGENCE TO PRODUCE THESE STORMS. THE
SHEAR PROFILES AND DEEP LAYER MOISTURE INDICATE THAT THE STORMS
PRODUCED WILL BE SQUALL LINES MOVING FROM WEST TO EAST ACROSS THE
FORECAST AREA. CURRENT TIMING...BASED ON PRESENT MOVEMENT OF THE
STORMS...WILL CARRY THE STORMS OUT OF OUR WARNING AREA BY SUNSET.
OTHERWISE...ONLY MINOR CHANGES TO THE GOING FORECAST WERE MADE.
TEMPERATURES WERE ADJUSTED A LITTLE AS THE EAST CONUS TROUGH IS
STILL PROGGED TO LOAD THIS WEEKEND WITH COOL CANADIAN AIR.

NO MAJOR CHANGES PLANNED FOR THE LONG RANGE FORECAST. LONG WAVE
TROUGH DIGS IN OVER GREAT LAKES...WHILE SERIES OF DISTURBANCES BRING
RE-ENFORCING SHOTS OF COOLER AIR. TEMPERATURES SHOULD BE BELOW
NORMAL WITH NO MAJOR CHANCES OF PRECIPITATION.

CUTTER/MJM

SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN CWA THIS MORNING
SHOW THAT WAA IS ALIVE AND WELL.  AMOUNT OF ACTIVITY IS SORT OF
IMPRESSIVE CONSIDERING THE MINIMAL MOISTURE AND DYNAMICS.

AS FRONT APPROACHES...MOISTURE IS ON THE INCREASE WITH SOME DECENT
COMPRESSIONAL WARMING.  BOTH ETA/GFS GET THE FRONT INTO THE NORTHERN
PART OF CWA A LITTLE FASTER THAN CURRENTLY FCST.  SO MAIN CHANGES
THIS ROUND HAVE BEEN TO SPEED FRONT UP A LITTLE AND INCREASE POP
COVERAGE.  UNCLEAR AS TO WHAT CURRENT CONVECTION WILL DO TO OUR
CHANCES OF SEEING STORMS THIS AFTERNOON.  STILL LOOKING AT THE BEST
MOISTURE AND LIFT TO BE IN SOUTHEAST HALF OF CWA...WITH NORTHWEST
CORNER PROBABLY MISSING OUT ENTIRELY.  HAVE EDGED THE CHANCE POPS
FARTHER NORTH TO AN I-35 LINE...DUE TO FASTER FRONT AND 50 DPTS
ALREADY UP TO KMCI.  THINK WAA WILL BE THE INSTIGATOR AHEAD OF THE
FRONT FROM LATE MORNING ON WITH SCATTERED ACTIVITY.  SURFACE LI/S
DROP TO ABOUT -4 AFTER 18Z WITH FRONT...SO MAY SEE SOME STRONGER
STORMS BY LATE AFTERNOON MAINLY SOUTH OF I70.  BEST STORMS PROBABLY
JUST SOUTHEAST OF OUR AREA.   DUE TO A 10 DEG WARMER START THIS
MORNING AND H8 TEMPS NEAR 20...HAVE CONTINUED TO GO ABOVE GUIDANCE
NUMBERS FOR THIS AFTERNOON.

MAINLY JUST TWEAKS FOR THE REST OF THE FORECAST WITH NO MAJOR
CHANGES MADE.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Sep 26, 12:03 PM CST, 2 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL
PRIMARILY THREATEN AREAS ALONG AND SOUTH OF A LINE FROM KANSAS CITY
TO CARROLLTON TO PRINCETON THIS AFTERNOON. GENERAL THUNDERSTORMS
WILL BE POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA TODAY.

A FAST MOVING COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY
THIS AFTERNOON.  SHEAR AND INSTABILITY PARAMETERS INDICATE THAT THE
STORMS THAT FORM IN NORTH CENTRAL MISSOURI COULD BEGIN LIFE AS
SUPERCELL THUNDERSTORMS PRESENTING THE POSSIBILITY OF STRONG
WINDS...LARGE HAIL...AND ISOLATED TORNADOS. AS THE FRONT PUSHES
SOUTH...AND THE STORMS MATURE...THEY ARE EXPECTED TO FORM SQUALL
LINES FROM CENTRAL MISSOURI EAST...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
FROM CENTRAL MISSOURI BACK THROUGH EAST CENTRAL KANSAS WITH AN
ATTENDANT THREAT OF LARGE HAIL AND DAMAGING WINDS. THE FAST MOVING
NATURE OF THE COLD FRONT WILL CARRY THE STORMS SOUTH AND EAST...OUT
OF THE OUTLOOK AREA...AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM
KANSAS CITY TO CARROLLTON TO PRINCETON THIS AFTERNOON

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, Sep 26, 12:18 PM CST, 2 hours 14 minutes before
MOZ007-008-014>017-022>025-030>033-038>040-044>046-054-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT FRI SEP 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 928...IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...COOPER...DAVIESS...GRUNDY...
HENRY...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...CLINTON...KIRKSVILLE...MARSHALL...MOBERLY...SEDALIA...
TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
Special weather statement, Sep 26, 1:57 PM CST, 35 minutes before
KSZ057-060-MOZ043-053-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 PM CDT FRI SEP 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 929...IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES AND CASS.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
HARRISONVILLE AND PAOLA.
Local storm report, Sep 26, 2:00 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    2 N BLUE SPGS             MO   .75 INCH HAIL
09/26/03   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Sep 26, 2:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    ODESSA                    MO   1.5 INCH HAIL
09/26/03   LAFAYETTE                      REPORTED BY PUBLIC.

The radar

The Pleasant Hill radar (KEAX), 35 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
September 26, 2:32 PM CST
Where
Miami County, 4 mi E of Bucyrus
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337459.